Trust me — we've all been there. But if after taking aspirin to try to rid yourself of the pesky pain, you find yourself feeling worse than you were before, there might be a hidden culprit. Maybe you start getting congested, breaking out in hives, or feeling abdominal pain — no matter the symptom, you're not alone. An aspirin allergy can manifest in a number of ways, and doctors know how to help those affected find pain relief in other forms. Here's what to watch out for:
"This type of allergy involves the same kind of pathway as what happens when you have a peanut allergy or any other kind of food allergy. So you get the same types of symptoms you would if you had a peanut allergy and ate a peanut," said Krista Todoric, MD, an allergy specialist certified by the American Board of Allergy and Immunology (ABAI). Increased pulse, shortness of breath, stomach pain, vomiting, and fainting because of low blood pressure are all possible symptoms of anaphylaxis, Todoric told POPSUGAR.
Symptoms should occur within three hours of taking the aspirin, she explained, and the reaction could present itself differently each time you take the medication. "You may not see all of these symptoms. You could have a few of those things or maybe even just one," Todoric said. She emphasized the onset of any of these symptoms is your body clearly telling you to get to the emergency room, where doctors can treat the reaction with an antihistamine or epinephrine.
There is good news for people who fall into this category. Timothy Craig, DO, an allergy specialist certified by the ABAI, explained this type of reaction is drug-specific. "These people tend to only have a reaction when they take aspirin, so they can take ibuprofen [found in Advil], naproxen [found in Aleve], or any of the nonsteroidal anti-inflammatory drugs (NSAIDs), except for aspirin." The same thing can occur for other NSAID allergies, Craig added, meaning you could be allergic to ibuprofen but able to tolerate aspirin and all other drugs in the family.
Aspirin-Exacerbated Respiratory Disease
"One of the more common manifestations is one that causes primarily respiratory symptoms," said Faoud Ishmael, MD, PhD, an allergy specialist certified by the ABAI. "Some people take aspirin and they can get symptoms like shortness of breath and wheezing, or lower-lung symptoms, and then they can get upper-respiratory symptoms as well, like nasal congestion and itchy eyes." Ishmael explained this type of reaction usually affects people who have underlying problems with asthma and sinus disease. The aspirin simply provokes the symptoms of these preexisting conditions, he added.
"This respiratory form is 100 percent cross-reactive," Ishmael said, explaining people who have this type of allergy need to avoid all drugs in the NSAID family. If you've experienced Aspirin-Exacerbated Respiratory Disease (AERD) but don't have a specific need for aspirin, acetaminophen [found in Tylenol] is a safe alternative for pain relief," he said.
In cases when aspirin is necessary, such as to protect against heart disease or to relieve pain beyond Tylenol's capabilities, Ishmael recommends seeing an allergist and discussing desensitization treatment. "The way we do this is we give someone a tiny amount of a drug, we wait a little bit, we give them a tiny bit more, and we go on until they reach a full dose. It turns out by gradually increasing the dose like that, you can trick your immune system into saying, 'This isn't something dangerous. I can tolerate it.'" He emphasized this treatment must be done by a specialist.
Unfortunately, desensitization is only a temporary fix, he explained. If you receive this treatment and then go days without taking aspirin, you will get AERD the next time you take the drug, he added. On the bright side, if you do continue to take aspirin, the desensitization can improve your preexisting conditions. "When you desensitize people to aspirin, and if you give it to them every single day, that suppresses the asthma and actually makes the sinus disease better," the doctor said.
Others allergic to aspirin may break out in hives or inflammation after taking the pill. "Some people, without taking any medications, get periodic hives. We call that chronic urticaria. Sometimes this aspirin sensitivity can occur in the context of that disease, and in those people, it's not necessarily that they're allergic to aspirin; it's that they're prone to breaking out and aspirin just provokes that," Ishmael said. On the other hand, if the person isn't prone to skin problems, this reaction could be a true aspirin allergy, he added.
If you don't usually break out and an allergist determines your reaction is a true allergy, your body will be able to tolerate other drugs in the NSAID family. Although, if you do often battle the hindrances of hives, you'll likely have the same reaction when taking any drug in the family, the doctor said.
When taking aspirin gives rise to underlying skin symptoms, the reaction won't usually become severe, Todoric said. The skin symptoms can be treated with an antihistamine, she added, but anyone who has this type of reaction should still see an allergist to ensure there isn't potential for having a more serious reaction in the future. As far as pain relief without aspirin, she said, "We generally recommend these patients take Tylenol, which is not an NSAID."